TITLE

Proton-pump inhibitor use is associated with low serum magnesium concentrations

AUTHOR(S)
Danziger, John; William, Jeffrey H; Scott, Daniel J; Lee, Joon; Lehman, Li-wei; Mark, Roger G; Howell, Michael D; Celi, Leo A; Mukamal, Kenneth J
PUB. DATE
April 2013
SOURCE
Kidney International;Apr2013, Vol. 83 Issue 4, p692
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
Although case reports link proton-pump inhibitor (PPI) use and hypomagnesemia, no large-scale studies have been conducted. Here we examined the serum magnesium concentration and the likelihood of hypomagnesemia (<1.6 mg/dl) with a history of PPI or histamine-2 receptor antagonist used to reduce gastric acid, or use of neither among 11,490 consecutive adult admissions to an intensive care unit of a tertiary medical center. Of these, 2632 patients reported PPI use prior to admission, while 657 patients were using a histamine-2 receptor antagonist. PPI use was associated with 0.012 mg/dl lower adjusted serum magnesium concentration compared to users of no acid-suppressive medications, but this effect was restricted to those patients taking diuretics. Among the 3286 patients concurrently on diuretics, PPI use was associated with a significant increase of hypomagnesemia (odds ratio 1.54) and 0.028 mg/dl lower serum magnesium concentration. Among those not using diuretics, PPI use was not associated with serum magnesium levels. Histamine-2 receptor antagonist use was not significantly associated with magnesium concentration without or with diuretic use. The use of PPI was not associated with serum phosphate concentration regardless of diuretic use. Thus, we verify case reports of the association between PPI use and hypomagnesemia in those concurrently taking diuretics. Hence, serum magnesium concentrations should be followed in susceptible individuals on chronic PPI therapy.
ACCESSION #
86416862

 

Related Articles

  • Symptomatic hypomagnesemia and proton pump inhibitors. Sim Sai Tin; Wiwanitkit, Viroj // Indian Journal of Critical Care Medicine;Nov2014, Vol. 18 Issue 11, p765 

    A letter to the editor is presented in response to the article "a case of symptomatic hypomagnesaemia in medical intensive care unit that is strongly related to PPIs," by A. K. Wang and colleagues is presented.

  • Hypomagnesemia in the intensive care unit: Choosing your gastrointestinal prophylaxis, a case report and review of the literature. Wang, Aileen K.; Sharma, Shweta; Kim, Paul; Mrejen-Shakin, Karen // Indian Journal of Critical Care Medicine;Jul2014, Vol. 18 Issue 7, p456 

    We report a case of symptomatic hypomagnesaemia in medical intensive care unit that is strongly related to proton pump inhibitors (PPIs) and provide literature review. A 65-year-old male with severe gastroesophageal reflux on omeprazole 20 mg orally twice a day, who presented to the hospital...

  • Proton pump inhibitors and hypomagnesemia monitoring. Lemon, Thomas I. // International Journal of General Medicine;2013, Vol. 6, p675 

    A letter to the editor is presented in response to two articles including "Effects of Proton Pump Inhibitors and Electrolyte Disturbances on Arrhythmias," in 2013 issue, and "Serum Magnesium and Proton-Pump Inhibitors Use: A Cross-Sectional Study," in anorher journal "Rev Assoc Med Bras" in 2013.

  • Proton pump inhibitors and hypomagnesemia: a rare but serious complication. Perazella, Mark A // Kidney International;Apr2013, Vol. 83 Issue 4, p553 

    Proton pump inhibitors (PPIs) promote hypomagnesemia through loss of active Mg2+ absorption via transient receptor potential melastatin-6 and -7 (TRPM6/7). Danziger et al. confirm the association of PPIs with hypomagnesemia in patients hospitalized at a tertiary medical center. They found that...

  • A Patient on Long-Term Proton Pump Inhibitors Develops Sudden Seizures and Encephalopathy: An Unusual Presentation of Hypomagnesaemia. Gandhi, Nirav Y.; Sharif, Walid K.; Chadha, Sumeet; Shakher, Jayadave // Case Reports in Gastrointestinal Medicine;2012, p1 

    Objective. To present an unusual but known cause of hypomagnesaemia induced-hypocalcaemia in a chronic GORD patient with severe symptoms with a review of the current literature. Methods. Analysis of the clinical and laboratory findings of the patient and discussion of the multi-factorial nature...

  • Hypomagnesemia Induced by Long-Term Treatment with Proton-Pump Inhibitors. Janett, Simone; Camozzi, Pietro; Peeters, GabriĆ«lla G. A. M.; Lava, Sebastiano A. G.; Simonetti, Giacomo D.; Goeggel Simonetti, Barbara; Bianchetti, Mario G.; Milani, Gregorio P. // Gastroenterology Research & Practice;5/4/2015, Vol. 2015, p1 

    In 2006, hypomagnesemia was first described as a complication of proton-pump inhibitors. To address this issue, we systematically reviewed the literature. Hypomagnesemia, mostly associated with hypocalcemic hypoparathyroidism and hypokalemia, was reported in 64 individuals on long-term...

  • PPI s and magnesium: is there a problem? Braun, Lesley // Australian Journal of Pharmacy;Apr2012, Vol. 93 Issue 1103, p56 

    The article presents information on magnesium homeostasis which is essential for many intracellular processes and depends on the balance of intestinal absorption and renal excretion. It discusses hypomagnesemia as an electrolyte disturbance in which there is an abnormally low level of magnesium...

  • Contemporary view of the clinical relevance of magnesium homeostasis. Ayuk, John; Gittoes, Neil JL // Annals of Clinical Biochemistry;Mar2014, Vol. 51 Issue 2, p179 

    Magnesium is one of the most abundant cations in the body and is essential for a wide variety of metabolically important reactions. Serum magnesium concentration is regulated by the balance between intestinal absorption and renal excretion. Hypomagnesaemia is relatively common, with an estimated...

  • Iatrogenic hypomagnesemia: an underestimated clinical problem. Villa, Antonio; Zanada, Paolo; Pellegrino, Adriana; Nucera, Gabriella; Martinoli, Elena; Boschiero, Annamaria; Campanini, Francesca // Italian Journal of Medicine;2015, Vol. 9 Issue 3, p287 

    Hypomagnesemia is defined by having a serum magnesium level of less than 1.7 mg/dL. The magnesium balance is tightly regulated by the concerted actions of the intestine, bone and kidneys. This balance can be disturbed by a wide variety of drugs. Recently, we observed a case of severe...

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics